Hail, Dane
- When
- August 14, 1:08 AM CST
- Where
- Dane County, 3 mi ESE of Cross Plains
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.103, -89.575
A pre-dawn thunderstorm convective complex developed over the Northern Plains and moved southeast across southern Wisconsin. Some thunderstorm cells were severe with downburst winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A pre-dawn thunderstorm convective complex developed over the Northern Plains and moved southeast across southern Wisconsin. Some thunderstorm cells were severe with downburst winds. The complex was associated with an upper-level short-wave trough, while at the surface a warm front extended through northern Illinois back to a low pressure over the Dakotas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 13, 2:40 PM CST, 10 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 340 PM CDT MON AUG 13 2007 FORECAST FOCUS ON SEVERE WEATHER POTENTIAL TONIGHT. LATEST WATER VAPOR IMAGERY INDICATED A BROAD ANTICYCLONE IN THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE OVER THE WESTERN AND CENTRAL USA...WITH RIDGE AXIS OVER THE NORTHERN PLAINS. A VORTICITY MAXIMUM WAS LOCATED OVER NORTH DAKOTA IN THIS AXIS...MOVING EAST. AT THE SURFACE...A WARM FRONT/MOISTURE GRADIENT EXTENDED FROM WEAK SURFACE LOW IN CENTRAL SOUTH DAKOTA SOUTHEAST INTO NORTH CENTRAL ILLINOIS. CONVECTION OCCURRING AT THIS TIME WITH VORT MAX ACROSS EASTERN NORTH DAKOTA. .SHORT TERM...TONIGHT. SEVERE WEATHER POTENTIAL IS MAIN FOCUS FOR TONIGHT. FORWARD PROPAGATING MCS IS EXPECTED TO DEVELOP ACROSS MINNESOTA AND FAR WESTERN WISCONSIN THIS EVENING...THEN MOVE SOUTHEAST ACROSS THE FORECAST AREA AFTER MIDNIGHT INTO TUESDAY MORNING. SOME DIFFERENCES EXIST BETWEEN NAM AND GFS...AND LOCAL HIGH RESOLUTION MODEL OUTPUT...WITH REGARDS TO TIMING AND PLACEMENT OF CONVECTION. STILL...IT APPEARS THAT THE BEST TIMING FOR THE NORTHWEST COUNTIES WOULD BE AROUND 06Z TUESDAY...WITH THE SOUTHEAST COUNTIES PERHAPS NOT UNTIL 12Z OR LATER. THIS PERIOD WOULD COINCIDE WITH THE BEST 850-700MB MOISTURE CONVERGENCE AND FRONTOGENESIS ACROSS THE FORECAST AREA. SOME QUESTION AS TO SEVERITY OF MCS. POSITIVES ARE GOOD ELEVATED CAPES OF 1500-2000 J/KG FROM AREA GFS FORECAST SOUNDINGS...EXPECTED 0-6KM SHEAR VALUES OF 40 TO 50 KNOTS...AND STRONG CONVERGENCE/LIFT FROM 850-700MB LAYER. PLUS...FORECAST AREA IS ON THE EDGE OF THE 10C CAP AT 700MB. NEGATIVES ARE TIMING...AS CONVECTION IS EXPECTED LATE TONIGHT INTO TUESDAY MORNING...WHICH MAY ALLOW 850-700MB LAYER TO WARM AND SUPPRESS SUSTAINED UPDRAFTS. ALSO...NO STRONG SHORTWAVE TROUGH/VORT MAX OR JET STREAK CIRCULATIONS TO HELP KEEP SUSTAINED DEEP LAYER LIFT. SO...WILL MAINTAIN LIKELY POPS FOR LATE TONIGHT...WITH DAMAGING WIND WORDING IN THE WESTERN ZONES...CLOSER TO THE 850-700MB BOUNDARY. HIGH CHANCE POPS TO REMAIN IN THE FAR SOUTHEAST. .MEDIUM TERM...TUESDAY THROUGH WEDNESDAY NIGHT. DEPENDING ON IF CLOUDS FROM MCS DISSIPATE IN THE MORNING...COULD SEE SOME SURFACE-BASED CONVECTION TUESDAY AFTERNOON WITH COLD FRONTAL PASSAGE. HOWEVER...GFS FORECAST SOUNDINGS INDICATED THAT CAPPING WOULD BE STRONG...AND SUSTAINED LIFT TO OVERCOME THIS WOULD BE TOUGH TO REACH. SO...WILL JUST MENTION A SLIGHT CHANCE FOR THE FAR SOUTHERN COUNTIES TUESDAY AFTERNOON. MORE CONVECTION POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT WITH NEXT SURGE OF 850MB WARM AIR ADVECTION AND FRONTOGENESIS. AGAIN...CAPPING MAY BE AN ISSUE AT TIMES...SO WILL LEAVE CHANCE AND SLIGHT CHANCE WORDING FOR NOW. .LONG TERM...THURSDAY THROUGH MONDAY. GFS...ECMWF AND MEDIUM RANGE ENSEMBLES IN FAIR AGREEMENT WITH ANOMALOUSLY DEEP UPPER TROUGH PROPAGATING FROM CENTRAL ONTARIO CANADA FROM 12Z THURSDAY TO EASTERN QUEBEC BY 00Z SATURDAY. THIS FEATURE RESULTS IN NORTHWEST FLOW...WHICH ALLOWS A CANADIAN HIGH PRESSURE SYSTEM TO MOVE INTO THE WESTERN GREAT LAKES REGION. WILL HANG ONTO LOW POPS FOR THURSDAY...AS FRONTAL BOUNDARY SHOULD STILL BE IN THE VICINITY OF THE FORECAST AREA. THEN...A COOLER AND LESS HUMID AIRMASS SHOULD ACCOMPANY THE HIGH FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT. THE HIGH EXITS THE REGION SATURDAY...WITH A WARM FRONT SETTING UP IN CENTRAL/NORTHERN ILLINOIS FOR THE REST OF THE PERIOD. SOME UNCERTAINTY IN THIS PERIOD WITH REGARDS TO EXACT PLACEMENT AND TIMING OF CONVECTION AND PRECIPITATION AMONG THE MODELS...SO WILL JUST GO WITH CHANCE AND LOW CHANCE POPS FOR NOW. NEAR MEX MOS TEMPERATURES WERE FOLLOWED IN THIS PERIOD. && .AVIATION...VFR CONDITIONS EXPECTED INTO THIS EVE. WATCHING MVFR SC FIELD ACRS FAR SW WI IN THE RETURN MOIST FLOW. AT THIS POINT IT LOOKS TO BE STAYING SW OF KMSN INTO THE EVE HRS. MODELS STILL INDICATING LOW LEVEL TROUGH COMBINED WITH UPR DVRG TO PLAY A ROLE IN FORCING TNGT/ERLY TUE MRNG. BEST INSTAB...AND MOSTLY OF THE ELEVATED VARIETY...TO INTERCEPT FORCING ACRS SC WI. SO EXPECT STRONGEST STORMS TO FEED INTO THIS JUICIER AIRMASS. THUS GREATEST POTENTIAL FOR SVR...GUSTS EXCEEDING 50 KTS...AT KMSN. BEST TIME FRAME FOR THE STORMS LOOKS TO BE 08-12Z AT KMSN AND 10-14Z AT KMKE. HAVE OPTED NOT TO MENTION MVFR CIGS OR LOWER AT THIS POINT GIVEN QUICK HITTING NATURE OF THIS COMPLEX AND LACK OF EVIDENCE FROM BUFKIT...MOS AND LLVL RH PROGS. && .MKX WATCHES/WARNINGS/ADVISORIES... NONE. && WOOD/COLLAR
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 840 PM CDT MON AUG 13 2007 WIZ046-047-051-052-056>060-062>072-141100- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 840 PM CDT MON AUG 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE THROUGH SOUTHERN WISCONSIN AFTER MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN. THE GREATEST THREAT WILL BE WEST OF THE DELLS WHERE THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS. DAMAGING WIND GUSTS OF 60 TO 70 MPH WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY MORNING...WEDNESDAY INTO THURSDAY...AND SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. LMZ643>646-665-141100- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 840 PM CDT MON AUG 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A THUNDERSTORMS COMPLEX IS EXPECTED TO MOVE THROUGH SOUTHERN WISCONSIN AND OVER LAKE MICHIGAN LATE TONIGHT...PRODUCING WIND GUSTS EXCEEDING 35 KNOTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY MORNING...WEDNESDAY INTO THURSDAY...AND SATURDAY INTO SUNDAY. WIND AND WAVE CONDITIONS WILL APPROACH SMALL CRAFT ADVISORY CRITERIA WEDNESDAY. HENTZ WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1154 PM CDT MON AUG 13 2007 WIZ046-047-051-052-056>060-062>072-140600- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC... SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM... WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON... LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON... MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE... KENOSHA 1154 PM CDT MON AUG 13 2007 ...SEVERE THUNDERSTORM WATCH 595 REMAINS IN EFFECT UNTIL 4 AM CDT FOR MARQUETTE...SAUK...COLUMBIA...IOWA...DANE...LAFAYETTE...AND GREEN COUNTIES... STRONG TO POSSIBLY SEVERE THUNDERSTORMS PRODUCING WIND GUSTS OF 40 TO 60 MPH ARE EXPECTED TO REACH WISCONSIN DELLS AROUND 1245 AM AND MADISON ABOUT 130 AM. THESE STORMS HAVE BEEN GRADUALLY WEAKENING ACROSS WEST CENTRAL WISCONSIN AS THEY MOVE INTO COOLER AND MORE STABLE AIR. ALTHOUGH VERY STRONG WINDS WERE NOTED BY DOPPLER RADAR ABOUT A MILE OFF THE GROUND...STABLE AIR NEAR THE SURFACE APPEARS TO BE LIMITING THE POTENTIAL FOR DAMAGING WIND GUSTS AT THE SURFACE. IT IS POSSIBLE THAT THE MORE SIGNIFICANT SEVERE THREAT MAY WAIT UNTIL AFTER 3 AM WHEN A SECOND THUNDERSTORM COMPLEX NOW CROSSING THE MINNEAPOLIS MN AREA MOVES IN. CRAVEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1247 AM CDT TUE AUG 14 2007 WIZ046-047-051-052-056>060-062>072-140800- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC... SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM... WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON... LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON... MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE... KENOSHA 1247 AM CDT TUE AUG 14 2007 ..SEVERE THUNDERSTORM WATCH 595 REMAINS IN EFFECT UNTIL 4 AM CDT FOR MARQUETTE...SAUK...COLUMBIA...IOWA...DANE...LAFAYETTE...AND GREEN COUNTIES... THUNDERSTORMS PRODUCING WIND GUSTS OF 40 MPH ARE EXPECTED TO REACH THE WISCONSIN DELLS AFTER 1 AM. THESE STORMS WILL AFFECT MUCH OF SAUK AND PORTIONS OF MARQUETTE AND WESTERN COLUMBIA COUNTIES BY 2 AM. THESE STORMS HAD WEAKENED ACROSS WEST CENTRAL WISCONSIN AS THEY MOVE INTO COOLER AND MORE STABLE AIR AT THE SURFACE. A MORE SIGNIFICANT SEVERE THREAT MAY WAIT UNTIL AFTER 3 AM WHEN A SECOND THUNDERSTORM COMPLEX PUSHING ACROSS AREAS NORTHWEST OF LA CROSSE MOVES IN. HENTZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1258 AM CDT TUE AUG 14 2007 WIZ046-047-051-052-056>060-062>072-140800- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC... SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM... WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON... LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON... MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE... KENOSHA 1258 AM CDT TUE AUG 14 2007 ...SEVERE THUNDERSTORM WATCH 595 REMAINS IN EFFECT UNTIL 4 AM CDT FOR MARQUETTE...SAUK...COLUMBIA...IOWA...DANE...LAFAYETTE...AND GREEN COUNTIES... THUNDERSTORMS PRODUCING WIND GUSTS OF 40 MPH ARE EXPECTED TO AFFECT THE DELLS AREA AND MUCH OF SAUK COUNTY THROUGH 2 AM. THESE STORMS HAD WEAKENED ACROSS WEST CENTRAL WISCONSIN AS THEY MOVE INTO COOLER AND MORE STABLE AIR AT THE SURFACE. HOWEVER FREQUENT LIGHTNING STRIKES AND HEAVY RAIN WITH RAINFALL RATES OF AROUND 1 INCH OF RAIN AN HOUR CAN BE EXPECTED FROM THESE STORMS. A MORE SIGNIFICANT SEVERE THREAT MAY WAIT UNTIL AFTER 3 AM WHEN A SECOND THUNDERSTORM COMPLEX PUSHING ACROSS AREAS NORTHWEST OF LA CROSSE MOVES IN. HENTZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 157 AM CDT TUE AUG 14 2007 WIZ046-047-051-052-056>060-062>072-140900- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC... SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM... WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON... LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON... MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE... KENOSHA 157 AM CDT TUE AUG 14 2007 ...SEVERE THUNDERSTORM WATCH 595 REMAINS IN EFFECT UNTIL 4 AM CDT FOR SAUK...COLUMBIA...IOWA...DANE...LAFAYETTE...AND GREEN COUNTIES... THUNDERSTORMS PRODUCING WIND GUSTS OF 35 MPH WERE AFFECTING SOUTHERN SAUK...PORTIONS OF IOWA...AND WESTERN DANE COUNTIES. THESE STORMS WERE PRODUCING FREQUENT LIGHTNING STRIKES AND HEAVY RAIN WITH RAINFALL RATES OF AROUND 1 INCH OF RAIN AN HOUR. A MORE SIGNIFICANT SEVERE THREAT WILL REACH FAR WESTERN SAUK AND IOWA COUNTIES AFTER 230 AM WHEN A SECOND THUNDERSTORM COMPLEX THAT WAS EXITING THE LA CROSSE AREA MOVES IN. THESE STORMS WERE MOVING SOUTHEAST AT 50 MPH. HENTZ
The Milwaukee radar (KMKX), 85 km away, was scanning. The volume nearest the first event began at 07:09 UTC.
4 lightning, 3 thunderstorm wind, 1 hail. Local standard time, as filed.
Lightning struck a residential home. The resultant fire severely damaged the home.
Lightning struck a business structure. The resultant fire caused minor exterior damage and barely any interior damage.
Powerful thunderstorm wind gusts to an estimated 61 knots (70 mph) toppled many large trees and damaged several power-lines.
Powerful thunderstorm wind gusts to an estimated 52 knots (60 mph) toppled several large trees and damagaed a power-line.
Powerful thunderstorm wind gusts to an estimated 52 knots (60 mph) toppled several large trees and damagaed a power-line.
Lightning struck a residential home and damaged its roof, electrical system and telephone line.
Lightning struck a gas-line meter on the side of a residential home. The resultant fire damaged the living room and attic.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56052, 56066, 56068, 56059, 56053, 56054, 56069, 56063.